MAUDE Adverse Event Report: MAQUET CARDIOPULMONARY GMBH OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

MAQUET CARDIOPULMONARY GMBH OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number VKMO 78000
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow-up medwatch will be submitted when further information becomes available.
 
Event or Problem Description
It was reported that at the end of the treatment there was a clot in the oxygenator.The product was used for one and half hours.Customer states that there was not a sign of poor function of oxygenator was detected, flows and oxygenation were not affected.Since the device had a clotting during patient treatment and therefore the device did not function as expected, as this could lead to lack of flow/oxygenation the complaint is reportable.Complaint (b)(4).
 
Event or Problem Description
(b)(4).
 
Additional Manufacturer Narrative
It was reported that at the end of the treatment there was a leak in the oxygenator.The product was used for one and half hours.Customer states that there was not a sign of poor function of oxygenator was detected, flows and oxygenation were not affected.No harm to any person was reported.The sample was investigated at maquet cardiopulmonary gmbh laboratory on (b)(6) 2025.The integrity test (bed side) was passed without any abnormalities.Further, flow rate testing also did not indicate any signs of reduced volumetric flow within the oxygenator that could have potentially led to impaired oxygenation performance, and therefore suspect issue could not be reproduced.Besides, performed visual inspections show no abnormalities on product.The complaint description states that there was no impairment of flow or oxygenation, and no indications of reduced oxygenator performance were observed.Based on the investigation results, there is no technical evidence to suggest a cause for or formation.A medical consultation was performed on (b)(6) 2025 by getinge medical affairs with following conclusion: the quadrox-i small adult/adult oxygenator performed as expected during an ecmo procedure initially, but a clot was later observed in the pre-filter area on the second day.Anticoagulation therapy with heparin was started 12¿13 hours after ecmo began, with act levels maintained between 180¿200 seconds.However, the device is designed for intraoperative use in cardiopulmonary bypass surgeries, not for ecmo, and its instructions for use (ifu) recommend an act of at least 480 seconds to avoid clotting.This was a case of off-label use of the oxygenator.Although the device had to be replaced due to reduced oxygenation performance, the patient continued treatment without reported harm, aside from some temporary hypoxial-related issues.Further, the related information as per the label information for the product: 2.Intended use: the membrane oxygenator quadrox-i small adult / adult is intended for use in extracorporeal circulation during cardiopulmonary bypass in cardiac surgery.- the blood flow rate is defined from 0.5 ¿ 5 l/min for quadrox-i small adult.- the blood flow rate of the quadrox-i adult with filter is defined from 0.5 ¿ 7.0 l/min.- the oxygenator removes carbon dioxide from the blood and adds oxygen to it.It also filters out air bubbles and particles larger than 40 µm.The oxygenator is suitable for delivery of the volatile anaesthetics isoflurane and sevoflurane.The anaesthetic gas is administered through the oxygenator's gas inlet by means of a suitable anaesthetic gas vaporizer.The maximum duration of use is 6 hours.3.Indication: the device can be used within the specified flow rate during cardiopulmonary bypass in cardiac surgery procedures.5.2 safety instructions for the extracorporeal circulation: absence of adequate anticoagulation results in clotting within the system and consequently occlusion of the extracorporeal circuit and the patient circuit.This can lead to inadequate patient support, thrombus formation, hemolysis, hemostasis, and ischemia.- weigh up the benefits of extracorporeal circulation against the risk of systemic anticoagulation.- use anticoagulants; e.G., heparin or argatroban.- check the effect of anticoagulants at regular intervals by measuring the act (activated clotting time).The act should not fall below 480 s.The production history record (dhr) of the affected quadrox-i adult without filter with lot 300038828 was reviewed on 2025-05-28.According to the dhr result, the product quadrox-i adult without filter passed the defined manufacturing and final release specifications.There is no indication on manufacturing issues.Thus production related influences are unlikely.The production history record (dhr) of the affected vkmo 78000 with lot 300039387 was reviewed on 2025-03-07.According to the dhr result, the product vkmo 78000 passed the defined manufacturing and final release specifications.There is no indication on manufacturing issues.Thus production related influences are unlikely.Based on these, complaint could not be confirmed.Customer will be informed by getinge sales & amp; service representative for the investigation results.The occurrence rate was calculated for the reported failure and product and it was determined that this is not a systemic issue.Therefore, no remedial action is required.The occurrence rate related to the reported issue is currently being monitored as part of maquet cardiopulmonary & apos;s trending program and additional investigations or corrections will be implemented in case of adverse trending.
 
Additional Manufacturer Narrative
A typo was detected for the previously provided final report.Corrected word is shown as uppercase within the first sentence.The rest of the information were stayed as same without any change.There was no leak in the oxygenator.It was reported that at the end of the treatment there was clot in the oxygenator.The product was used for one and half hours.Customer states that there was not a sign of poor function of oxygenator was detected, flows and oxygenation were not affected.No harm to any person was reported.The sample was investigated at maquet cardiopulmonary gmbh laboratory on 2025-05-25.The integrity test (bed side) was passed without any abnormalities.Further, flow rate testing also did not indicate any signs of reduced volumetric flow within the oxygenator that could have potentially led to impaired oxygenation performance, and therefore suspect issue could not be reproduced.Besides, performed visual inspections show no abnormalities on product.The complaint description states that there was no impairment of flow or oxygenation, and no indications of reduced oxygenator performance were observed.Based on the investigation results, there is no technical evidence to suggest a cause for or formation.A medical consultation was performed on 2025-05-26 by getinge medical affairs with following conclusion: the quadrox-i small adult/adult oxygenator performed as expected during an ecmo procedure initially, but a clot was later observed in the pre-filter area on the second day.Anticoagulation therapy with heparin was started 12¿13 hours after ecmo began, with act levels maintained between 180¿200 seconds.However, the device is designed for intraoperative use in cardiopulmonary bypass surgeries, not for ecmo, and its instructions for use (ifu) recommend an act of at least 480 seconds to avoid clotting.This was a case of off-label use of the oxygenator.Although the device had to be replaced due to reduced oxygenation performance, the patient continued treatment without reported harm, aside from some temporary hypoxial-related issues.Further, the related information as per the label information for the product: 2.Intended use: the membrane oxygenator quadrox-i small adult / adult is intended for use in extracorporeal circulation during cardiopulmonary bypass in cardiac surgery.- the blood flow rate is defined from 0.5 ¿ 5 l/min for quadrox-i small adult.- the blood flow rate of the quadrox-i adult with filter is defined from 0.5 ¿ 7.0 l/min.- the oxygenator removes carbon dioxide from the blood and adds oxygen to it.It also filters out air bubbles and particles larger than 40 µm.The oxygenator is suitable for delivery of the volatile anaesthetics isoflurane and sevoflurane.The anaesthetic gas is administered through the oxygenator's gas inlet by means of a suitable anaesthetic gas vaporizer.The maximum duration of use is 6 hours.3.Indication: the device can be used within the specified flow rate during cardiopulmonary bypass in cardiac surgery procedures.5.2 safety instructions for the extracorporeal circulation: absence of adequate anticoagulation results in clotting within the system and consequently occlusion of the extracorporeal circuit and the patient circuit.This can lead to inadequate patient support, thrombus formation, hemolysis, hemostasis, and ischemia.- weigh up the benefits of extracorporeal circulation against the risk of systemic anticoagulation.- use anticoagulants; e.G., heparin or argatroban.- check the effect of anticoagulants at regular intervals by measuring the act (activated clotting time).The act should not fall below 480 s.The production history record (dhr) of the affected quadrox-i adult without filter with lot 300038828 was reviewed on 2025-05-28.According to the dhr result, the product quadrox-i adult without filter passed the defined manufacturing and final release specifications.There is no indication on manufacturing issues.Thus production related influences are unlikely.The production history record (dhr) of the affected vkmo 78000 with lot 300039387 was reviewed on 2025-03-07.According to the dhr result, the product vkmo 78000 passed the defined manufacturing and final release specifications.There is no indication on manufacturing issues.Thus production related influences are unlikely.Based on these, complaint could not be confirmed.Customer will be informed by getinge sales ; service representative for the investigation results.The occurrence rate was calculated for the reported failure and product and it was determined that this is not a systemic issue.Therefore, no remedial action is required.The occurrence rate related to the reported issue is currently being monitored as part of maquet cardiopulmonarys trending program and additional investigations or corrections will be implemented in case of adverse trending.
 
Event or Problem Description
It was reported that at the end of the treatment there was a clot in the oxygenator.The product was used for one and half hours.Customer states that there was not a sign of poor function of oxygenator was detected, flows and oxygenation were not affected.Since the device had a clotting during patient treatment and therefore the device did not function as expected, as this could lead to lack of flow/oxygenation the complaint is reportable.Complaint # (b)(4).

Brand Name
OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
MAQUET CARDIOPULMONARY GMBH
neue rottenburger strasse 37
hechingen
Manufacturer (Section G)
JULIA KAPFENBERGER
neue rottenburger strasse 37
hechingen
Manufacturer Contact
neue rottenburger strasse 37
hechingen 
MDR Report Key21478899
Report Number8010762-2025-0000088
Device Sequence Number19863801
Product Code DTZ
UDI-Device Identifier04058863017792
UDI-Public(01)04058863017792(11)240905(17)260905(10)3000393587(240)701067941
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K132829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2026
Device Model NumberVKMO 78000
Device Catalogue Number701067941
Device Lot Number3000393587
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2025
Supplement Date Received by Manufacturer05/25/2025
07/08/2025
Initial Report FDA Received Date02/27/2025
Supplement Report FDA Received Date06/11/2025
07/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown